Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

May 16, 2017Brookings County, South Dakota; Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 2017, 2:42 AM CDT for Brookings County, South Dakota; Lincoln County, Lyon County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 2:42 AM CDT (07:42 UTC)
Expired
May 16, 2017, 3:15 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KFSD 160742
SVRFSD
MNC081-083-SDC011-160815-
/O.NEW.KFSD.SV.W.0014.170516T0742Z-170516T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
242 AM CDT TUE MAY 16 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in southwestern Minnesota...
  Lincoln County in southwestern Minnesota...
  Northeastern Brookings County in east central South Dakota...

* Until 315 AM CDT

* At 241 AM CDT, a severe thunderstorm was located over Hendricks, or
  20 miles northeast of Brookings, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ivanhoe around 250 AM CDT. 
  Taunton around 305 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4423 9622 4448 9677 4455 9669 4454 9645
      4463 9645 4463 9585
TIME...MOT...LOC 0741Z 224DEG 46KT 4447 9643 

HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
074 
WWUS53 KFSD 160755
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
255 AM CDT TUE MAY 16 2017

SDC011-160805-
/O.CAN.KFSD.SV.W.0014.000000T0000Z-170516T0815Z/
Brookings SD-
255 AM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4435 9612 4454 9645 4463 9645 4463 9585
TIME...MOT...LOC 0755Z 228DEG 41KT 4455 9627 

$$

MNC081-083-160815-
/O.CON.KFSD.SV.W.0014.000000T0000Z-170516T0815Z/
Lyon MN-Lincoln MN-
255 AM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHWESTERN LYON AND NORTHERN LINCOLN COUNTIES...

At 255 AM CDT, a severe thunderstorm was located near Ivanhoe, or 24
miles southeast of Clear Lake, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Taunton around 310 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 9612 4454 9645 4463 9645 4463 9585
TIME...MOT...LOC 0755Z 228DEG 41KT 4455 9627 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
464 
WWUS53 KFSD 160813
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
313 AM CDT TUE MAY 16 2017

MNC081-083-160823-
/O.EXP.KFSD.SV.W.0014.000000T0000Z-170516T0815Z/
Lyon MN-Lincoln MN-
313 AM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND NORTHERN
LINCOLN COUNTIES WILL EXPIRE AT 315 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. 

LAT...LON 4435 9612 4454 9645 4463 9645 4463 9585
TIME...MOT...LOC 0813Z 224DEG 46KT 4471 9606 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:54 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 16, 12:54 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1254 AM CDT Tue May 16 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM CDT Mon May 15 2017

Active forecast period in the short term. Surface boundary sliding
southward across northwest Iowa with much cooler stable air to the
north of the boundary.  Have significantly lowered forecast highs
for the late afternoon and evening hours.  40+ knot low level jet is
expected to develop this evening pushing the boundary back to the
north.  As the boundary works to the north, minimal capping is
expected to develop near 800 mb with 1500-2000 J/kg of elevated
CAPE. With relatively strong speed shear, models suggest 35-40 knots
of 1-6km bulk shear providing ample shear to organize storms to
create wind and hail threat.  Have expanded area of concern back as
far as the James River overnight into the HWO.  Most critical time
for severe weather potential appears to begin around 03z, lingering
through around 09z or so.  May see some lingering convection through
the early morning hours, but expect it to lift off to the northeast
as band of warm air advection lifts to the north.

Expect much of the day to be relatively quiet across the area on
Tuesday as the area is void of any strong forcing moving through and
strong capping inversion in place.  Concentrated pops across south
central SD along the Missouri River Valley late tomorrow after 21Z
as series of short waves approach from the southwest.  Capping
inversion appears to be fairly strong, so pops even at 21Z may be on
the fast side. Cold front moving through the area late in the day
may help to focus storm potential.  If storms are able to develop,
decent potential for strong damaging winds with dry soundings and
surface downdraft CAPE values of 1500-2000 J/Kg.

.LONG TERM...(Tuesday night through Monday)
Issued at 313 PM CDT Mon May 15 2017

Primary concerns in the medium and extended portions of the forecast
are focused on convective trends Tuesday night through Wednesday,
along with cooling temperatures towards the second half of the week.

Convection risks begin to increase Tuesday evening, as synoptic lift
overspreads a stalled frontal boundary across the region. An
initially well capped environment may begin to break down well
southwest of the CWA ahead of the dryline bulge in south central
NEbraska late in the afternoon. Further northeast there is some
uncertainty as to the impacts of downstream instability levels or
contamination from this initial convection early in the evening
to the southwest keeping convection at bay until well into the
evening.

Nevertheless, model dew points likely also boosted too high
for this time of the year, but will still result in MLCAPE values
approaching 2000-3000 J/KG in the evening. Initial shear looks
somewhat marginal, but should be enhanced by a 500 mb jetlet pushing
effective shear towards 40 knots.   While initial cells may be
somewhat discrete, unidirectional and somewhat marginal shear
profiles may support the rapid development of clusters as 02z
approaches. Steep mid-level lapse rates would support a large hail
risk (greater than golf ball), with a minor pocket of dry air around
750 mb supporting pockets of damaging winds within localized bowing
segments despite boundary layer stabilization. Greatest severe
weather risks will find themselves focused along and southeast of a
Yankton to Sioux Falls and Marshall line.

Once the LLJ increases after 03z and towards 06z, post-frontal
elevated convection rooted on the 850 mb boundary will begin to
increase substantially further north and west.  Much lower
instability further northwest of the surface boundary, but it may be
supportive of at least a marginal hail risk. However, as the
overnight moves onward and the surface boundary begins to flatten,
we'll likely transition towards an overrunning heavy rain risk.

Rain will continue through Wednesday as the upper low begins to
pivot over the CWA.  As the upper low begins to stack on top or just
northwest of the surface low have some concerns that, if surface
based instability can grow, we could quickly jump towards a very
conditional low end severe weather threat over portions of the Tri-
State area, but especially across NW Iowa and adjacent areas of
MN/SD.  The primary risks would be hail with very low freezing
levels, but any mesoscale surface boundary could even force a minor
tornado risk given the very low LCLs.

High pressure sinks southward Wednesday night into Thursday with
scattered showers lingering overnight.  Seasonally cool conditions
with highs in the 50s and lower 60s return for Thursday and Friday.

While some uncertainty remains, increasing showers with isolated
thunder risks moves northeast into the CWA for Friday and Friday
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1254 AM CDT Tue May 16 2017

Area of showers and scattered thunderstorms will move across the
area through the early morning hours. Isolated strong wind gusts
in excess of 40kt will be possible as the showers approach.
Ceilings will largely remain VFR with the showers/storms, but very
brief visibility reductions to MVFR will be possible.

Additional showers/storms are possible late in this TAF period,
mainly along/east of I-29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, May 15, 8:32 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
832 PM CDT Mon May 15 2017

SDZ050-052-057-058-063-064-170145-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
832 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Tonight another round of showers and thunderstorms will be
possible. A few of the storms could become strong and capable of
producing hail to the size of nickels and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will become likely by Tuesday night into
Wednesday but at this time the strongest storms should be along
and east of Interstate 29. The main threats for any of these
storms will be lightning and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-170145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
832 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of thunderstorms is expected to impact the area
overnight, beginning near the Missouri River Valley after 11 pm,
then lifting northeast across the region through early Tuesday
morning. A few of these storms could become severe, and the
primary threats will be hail to the size of golf balls, and wind
gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will return again Tuesday afternoon
and night, and a few of these storms could be severe as well. The
better chance for severe storms should be east of Interstate 29
with tennis ball sized hail and 75 mph wind gusts possible.

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:29 PM CDTSevere Thunderstorm WarningFSDBon Homme46 min
May 16, 1:59 AM CDTSevere Thunderstorm WarningFSDMurray, Nobles27 min
May 16, 4:29 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.